A First Digit Theorem For Powers of Perfect Powers


  • Werner Hürlimann Swiss Mathematical Society, University of Fribourg, 1700 Fribourg




first digit, perfect power number, asymptotic counting function, probabilistic number theory, mean absolute deviation, probability weighted least squares


For any fixed power exponent, it is shown that the first digits of powers from perfect power numbers follow a generalized Benford law (GBL) with size-dependent exponent that converges asymptotically to a GBL with half of the inverse power exponent. In particular, asymptotically as the power goes to infinity these first digit sequences obey Benford's law. Moreover, we show the existence of a one-parametric size-dependent exponent function that converge to these GBL's and determine an optimal value that minimizes its deviation to two minimum estimators of the size-dependent exponent over the finite range of powers from perfect power numbers less than $10^{5m \cdot s}$, $m = 2,\ldots,6$, where $s = 1,2,3,4,5$ is a fixed power exponent.


Download data is not yet available.


N.H.F. Beebe (2014), A bibliography of publications about Benford's law, Heap's law, and Zipf's law, version 1.60. URL: ftp://ftp.math.utah.edu/pub/tex/bib/benfords-law.pdf

F. Benford (1938), The law of anomalous numbers, Proc. Amer. Phil. Soc. 78, 551-572.

A. Berger and T. Hill (2009), Benford Online Bibliography, URL: http://www.benfordonline.net/

W. Hürlimann (2004), Integer powers and Benford's law, Int. J. Pure Appl. Math. 11(1), 39-46.

W. Hürlimann (2009), Generalizing Benford's law using power laws: applications to integer sequences, Int. J. Math. and Math. Sci., Article ID 970284.

W. Hürlimann (2014), A first digit theorem for square-free integer powers, Pure Mathematical Sciences 3(3), 129-139.

R. Jakimczuk (2011), On the distribution of perfect powers, J. Integer Sequences 14, Article 11.8.5.

R. Jakimczuk (2013), Exact formulae for the perfect power counting function and the n-th perfect power, Int. Math. Forum 8(11), 513-516.

L.M. Leemis, B.W. Schmeiser and D.L. Evans (2000), Survival distributions satisfying Benford's law, The Amer. Statistician 54(3), (2000), 1-6.

B. Luque and L. Lacasa (2009), The first-digit frequencies of prime numbers and Riemann zeta zeros, Proc. Royal Soc. A 465, 2197-2216.

S. Newcomb (1881), Note on the frequency of use of the different digits in natural numbers, Amer. J. Math. 4, 39-40.

M.J. Nigrini (2000), Digital analysis using Benford's law: test statistics for auditors, Vancouver, Canada, Global Audit Publications.

M.J. Nigrini (2012), Benford's Law. Applications for forensic accounting, auditing, and fraud detection, J. Wiley & Sons, Hoboken, New Jersey.

M.A. Nyblom (2006), A counting function for the sequence of perfect powers, Austr. Math. Soc. Gaz. 33, 338-343.

M.A. Nyblom (2008), Counting the perfect powers, Math. Spectrum 41, 27-31.




How to Cite

Hürlimann, W. (2014). A First Digit Theorem For Powers of Perfect Powers. Communications in Mathematics and Applications, 5(3), 91–99. https://doi.org/10.26713/cma.v5i3.253



Research Article